What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 20, 2:04 PM EST, 3 hours earlier.
Area forecast discussion, Aug 20, 2:04 PM EST, 3 hours before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
304 PM EDT Tue Aug 20 2019
.SYNOPSIS...
An upper level disturbance will cross the region this afternoon
and evening. A cold front will approach the Ohio Valley
Wednesday, sinking into our area Wednesday night into Thursday,
possibly stalling into Friday. Behind the front, high pressure
will build over the region for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Hot and humid conditions are in place across the region this
afternoon with temperatures from the low to mid 90s and dew
points in the upper 60s to low 70s. This has led to heat
indices from the upper 90s to low 100s, remaining just below
heat advisory criteria.
This heat and humidity has led to the development of between
1000 and 2000 J/KG of MLCAPE, with in excess of 1000 J/KG of
DCAPE.
Scattered showers and thunderstorms have initiated mainly on the
remnant MCS that is crossing the Appalachians early this
afternoon. Some additional isolated activity has also developed
out ahead of it on sea-breeze or remnant outflow boundaries. A
general eastward motion is expected at first as the vort
associated with the remnant MCS moves eastward, and this is
generally depicted well by the 12z CAMs. As outflow increases,
additional activity will likely develop, and a southward trend
in storm development/coverage is likely this evening, with the
threat shifting from west of the Blue Ridge at during the mid
afternoon to much of central/northern VA, central/northern MD,
and the metros during the late afternoon and early evening
hours, to central VA and southern MD during the mid to late
evening hours. The main severe threat will be locally damaging
winds. An isolated incident of flooding due to heavy rain is
also possible given slow storm motion and high moisture levels.
A downward trend in convection will occur late this evening
with partly cloudy skies and isolated showers overnight. Some
patchy fog is also possible. Lows will range from the upper 60s
to mid 70s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Upper vort/trough will be on the doorstep by Wednesday morning
and will cross the region during the day Wednesday. A surface
trough is also expected to cross the region during this time. Instability
will be a bit lower due to increased cloud cover and slightly
lower temperatures, but additional scattered showers and
thunderstorms are expected, with a few isolated thunderstorms
possible. Highs will range from the upper 80s to lower 90s.
Activity will wane again Wednesday night. Lows in the 70s.
The front will shift southward into the region on Thursday,
likely crossing much of the area through Thursday night, with
continued chances for showers and thunderstorms. Highs will
range from the upper 80s to lower 90s. Lows in the 60s to around
70F.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
The cold front will stall near, or just south of the area on Friday,
resulting in yet another chance for scattered showers and
thunderstorms throughout the day. One big change will be in the
temperatures in humidity, as highs on Friday look to only be in the
upper 70s to low 80s, with some guidance even a little cooler up
north. Humidity will also drop significantly, with dew points
dropping into the low 60s. Overnight lows will be noticeably cooler,
ranging from the mid 50s over the higher elevations to the low/mid
60s east of the Blue Ridge. Rain chances will increase the farther
south you go, so areas in the central VA Piedmont and southern MD
stand the best chance.
By Saturday, there still remains some discrepancies between the
global guidance, with the GFS clearing the front from the area
Friday night, resulting in dry weather on Saturday. The ECMWF
however, clears the front Saturday morning or early afternoon,
resulting in showers early in the day (primarily in the central VA
Piedmont and perhaps southern MD). Regardless, thinking that things
clear out by noon everywhere on Saturday. Areas farther north likely
stay dry all day. Another day with highs in the upper 70s to low
80s, accompanies by low humidity, thanks to cool Canadian high
pressure building in from the north. Overnight lows again will range
from the mid 50s over the higher elevations to the low/mid 60s east
of the Blue Ridge.
High pressure dominates on Sunday, with temperatures remaining
consistent in the upper 70s to low 80s. Will carry slight chance for
some showers across central VA, but thinking the front should be far
enough south by then to be out of our hair.
By Monday, some indications of a return flow are shown among the
guidance, meaning that the front would begin to lift back north as a
warm front potentially. Very low confidence at this point, as the
ECMWF keeps the front to the south, while the GFS wants to bring it
back north across the region. For now, will keep chance/slight
chance POPs in the forecast.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Scattered showers and thunderstorms are expected today. While
showers and thunderstorms will be scattered in nature, brief
reductions in visibility and ceilings are possible and some
storms could be strong to severe, with damaging winds and large
hail being the primary hazards. Patchy fog may then result in
MVFR/IFR visibilities overnight. Additional showers and storms
can be expected both Wednesday and Thursday afternoon/evening as
a frontal boundary moves into the region. Again, brief episodes
of sub VFR conditions will be possible in passing
showers/storms.
VFR conditions are expected for much of the long term period at
every terminal except for CHO. Showers and a few thunderstorms are
expected on Friday, which will lead to periods of sub-VFR
conditions. This could continue into Saturday as well.
&&
.MARINE...
Gusty showers and storms likely this afternoon and evening over
the waters, so if planning on being on the waters ensure you
have multiple ways to receive Special Marine Warnings if they
are issued. A light southerly flow is expected today and
tonight, and will begin to increase Wednesday as a cold front
nears to the west. This will likely bring gusts to SCA threshold
Wednesday and Wednesday evening, so SCA has been issued. The
aforementioned front will slowly makes it way south across the
waters late Wednesday night and during the day on Thursday, with
continued chances for gusty showers/storms.
Sub-SCA winds expected through the weekend. However, scattered
showers and thunderstorms on Friday could lead to some brief gusty
winds. Best chance for this activity will be in the central Bay and
lower tidal Potomac.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 1 PM to 7 PM EDT Wednesday for
ANZ530-531-535-536-538-539-542.
Small Craft Advisory from 9 AM Wednesday to midnight EDT
Wednesday night for ANZ532>534-537-540-541-543.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...CJL
AVIATION...MM/CJL
MARINE...MM/CJLHazardous weather outlook, Aug 20, 2:07 PM EST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
307 PM EDT Tue Aug 20 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-211000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
307 PM EDT Tue Aug 20 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect for the outlook area
until 9 PM this evening. Thunderstorms may produce localized
damaging wind gusts and isolated instances of flooding this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The spotter network has been activated this afternoon and evening.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-211000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
307 PM EDT Tue Aug 20 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect for the majority of the outlook
area until 9 PM this evening. Thunderstorms may produce localized
damaging wind gusts and isolated instances of flooding this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The spotter network has been activated this afternoon and evening.
In the hours before
Local storm report, Aug 20, 4:04 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
504 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 2 WNW NEW MARKET 38.66N 78.71W
08/20/2019 M61 MPH SHENANDOAH VA AWOS
&&
EVENT NUMBER LWX1905777
SMZLocal storm report, Aug 20, 4:38 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
538 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 2 NE HERNDON 38.99N 77.36W
08/20/2019 M1.00 INCH FAIRFAX VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1905778
KJPLocal storm report, Aug 20, 4:39 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
539 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND DMG 1 ESE SOMERSET 38.96N 77.07W
08/20/2019 DISTRICT OF COLUMB DC PUBLIC
LARGE BRANCH DOWN ALONG 5400 BLOCK OF CHEVY CHASE
PARKWAY NW.
&&
EVENT NUMBER LWX1905779
STRONGLocal storm report, Aug 20, 4:42 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
542 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND DMG 2 E STERLING PARK 39.00N 77.38W
08/20/2019 FAIRFAX VA TRAINED SPOTTER
LARGE TREE DOWN BLOCKING DRANESVILLE ROAD AT POWELLS
TAVERN PLACE.
&&
EVENT NUMBER LWX1905780
KJPLocal storm report, Aug 20, 4:47 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
547 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL THE MALL 38.88N 77.03W
08/20/2019 M1.25 INCH DISTRICT OF COLUMB DC NWS EMPLOYEE
&&
EVENT NUMBER LWX1905781
KJPLocal storm report, Aug 20, 5:01 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
601 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 1 S US CAPITOL 38.88N 77.01W
08/20/2019 M1.25 INCH DISTRICT OF COLUMB DC PUBLIC
&&
EVENT NUMBER LWX1905782
KJP